Discussions that mention lyrica

Back Problems board


Topamax has been a blessing for me. My pain Doc started me on it a little less than a year ago. In the last 20 some years I have tried several of the common drugs for neuro pain, including amitrytapline (Elavil), Neurotin, and recently Lyrica. The Elavil worked well but caused serious weight gain. Neurotin and Lyrica caused me to have intense, extremely vivid dreams but did little for pain control. The Topamax has worked well in controlling the pain due impingement of both L5 nerve roots. Yes, it did cause some weight loss. That in itself helped me, as I needed a few pounds off. I didn't have any significant side effects. There has been some evidence of increased possibility of kidney stones with Topamax, which is of interest to me since I have been down that road. Interestingly enough, since I have been on Topamax I passed a stone and didn't even know it. It worked that well on pain control. I just have to remember to drink more, something I am not very good at doing. As with any drug, talk to your doc and pharmacist. Your pharmacist can be a wellspring of information. Best of luck.
From what I've read, Topamax is similar to Neurontin and can have even worse side effects (cognitive). I had a terrible time on Neurontin, so have been afraid to try Topamax or any similar drugs. However, being desperate, I finally agreed to try Lyrica which is a cleaner version of Neurontin. You don't need to go up to such terribly high dosages to get pain relief so the side effects apparently are close to none. So far I "think" I'm getting some relief, but it's still only been a week. At least there haven't been terrible side effects - maybe a little tiredness - but then that could also be from the antidepressant or pain medication I'm using. Pain is a terrible thing to live with! Anybody else have success with Lyrica?
Hi, Linda :wave

I had the same problem w/ Lyrica as Topamax...weight gain due to stomach PAIN if I didn't eat every 1 1/2 - 2 hours. :( Also had the same prob w/ Keppra & a couple of others (can't recall the names). It's been so bad that I've stopped all AEDs until I can get some weight off. Will try again in a few months & try Aciphex w/ it. I just don't want to pump any more drugs into my system until I lose some weight! I was already 25# over where I'd like to be when I started this whole merry-go-round w/ AEDs, then added another 25 (thanks to Topamax). :eek: All that weight is NOT doing my back any good!!! I'll tolerate the mild radiculopathy as long as I don't have it sitting or lying down. I can only stand for a few minutes at a time before my back & hip start to kill me, so since I spend most of my time on the couch, I can live w/ the neurogenic pain.

It sounds as if most people don't have the reaction I do (always said I was weird!). Since everyone is different, I don't think you can really determine what's best for YOU other than by trial & error like I've had to do. I hope you have better success than I've had...I've struck out, so far.

I'm starting acupuncture next Mon...I'll be very interested to see what it does for me! :confused: I don't know at this point whether it will only help the arthritis, radiculopathy or both (or maybe neither). I'll keep everyone posted & let you know what happens, although even success of acupuncture seems to be a very individual thing.

Hopes & prayers for your success ~

Midge :angel:
This thread brings up an interesting point. All medications have side effects. And every person will react differently. For me Topamax has been a lifesaver. I finally have a drug that gives me some relief from the chronic sciatica. Neurotin and Lyrica didn't work, whereas they have worked for others. Just because a drug has side effects listed does not mean a person will experience them, it just means somebody has had that side effect at some point. Likewise, not every doctor is adept at prescribing, especially for chronic spineys. In truth, some docs are down right ignorant about pain management. That is why finding an informed doc you can work with is paramount. So we cannot just discount a drug outright based on the experience of somebody else. Now I will get off my soapbox.
Hi - sorry it took me so long to respond again! I'm RSRUSH - just changed my username. I took Topamax for 7 months - it did help my nerve pain and I did loose some weight - maybe 25 lbs.

But, after that 7 months, I started having bleeding every time I brushed my teeth. I did some research and found that is a rare side affect from the Topamax. I asked my pm to take me off of it. After I came off of it I noticed a HUGE difference in my attitude. I think I was depressed while on it, however work was very demanding and I was still recovering from surgery.

I'm now looking at perhaps a fusion - won't know for a few weeks. But, I may try the Topamax again if they let me. It worked better for me than the neurontin, gabitril or lyrica. I would however, ask for an antidepressant with it.